Do I give the med or hold? - page 5

I work in LTC, my resident is given gabapentin (time release capsule) along with a lot of other tablets. This resident chews all meds and will not listen that gabapentin states "swallow whole, do not... Read More

  1. Visit  mazy profile page
    1
    Quote from spectrabrite
    can the tablet form be chewed? This resident chews any and every medication, from ibuprofen, to vicodin, to atenolol.
    I wouldn't really worry about that part of the conversation too much. Just call the dr., explain the situation, and ask if he can give you an order clarification stating either that it is OK to sprinkle the med, or that he would like to use another form of it.

    What I usually do, is notify the dr. that the patient is chewing meds and ask for an order to crush any meds possible and give in applesauce, then review the issue of capsules.

    It is a very common issue that comes up in nursing, so don't stress about it too much.
    spectrabrite likes this.
  2. Visit  SL2014 profile page
    0
    Levothyroxine should ALWAYS be given on an empty stomach because of how it is absorbed. While there are a lot of drugs that are recommended to be taken on an empty stomach and don't really "need" to be, levothyroxinenus is not one of those. I would research that a little bit.
  3. Visit  SL2014 profile page
    0
    Very well said. "this is the way we've always done it" is never the right answer. The suggestions in medication books aren't arbitrarily chosen, there is research supporting them.
  4. Visit  sharpeimom profile page
    0
    I take the Neurontin capsules which should not be crushed or chewed, however, I found this about
    the tablets:

    How should I use this medicine? (Back to top)
    Take this medicine by mouth. Swallow it with a drink of water. Follow the directions on the prescription label. If this medicine upsets your stomach, take it with food or milk. Take your medicine at regular intervals. Do not take it more often than directed. If you are directed to break the 600 or 800 mg tablets in half as part of your dose, the extra half tablet should be used for the next dose. If you have not used the extra half tablet within 3 days, it should be thrown away. A special MedGuide will be given to you by the pharmacist with each prescription and refill. Be sure to read this information carefully each time. Talk to your pediatrician regarding the use of this medicine in children. Special care may be needed. Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.
    Note: This medicine is only for you. Do not share this medicine with others.
  5. Visit  BrandonLPN profile page
    0
    Quote from sarrah
    Levothyroxine should ALWAYS be given on an empty stomach because of how it is absorbed. While there are a lot of drugs that are recommended to be taken on an empty stomach and don't really "need" to be, levothyroxinenus is not one of those. I would research that a little bit.
    It absorbs *best* on an empty stomach. It's not like it doesn't absorb at all if given with food. Worst case scenario is the pt needs a slightly higher dose to maintaintherapeutic levels. This is a drug that requires regular blood work, so it must be working. We would *know* if it wasnt. We have not had to adjust a dose of synthroid on my floor in years. If you wake up 20 confused 90 year olds at the crack of dawn to give them a pill it's a recipe for disaster.
  6. Visit  SL2014 profile page
    0
    I'm sorry but I believe th
  7. Visit  SL2014 profile page
    1
    No offense, but you are wrong. Just because it's the way you've always done it and in "your experience" it's doesn't matter, that is not true. Until you have Pharm D after your name I don't think that you have the expertise to make that judgement call.
    spectrabrite likes this.
  8. Visit  SL2014 profile page
    1
    Nor do I find it wise or ethical for you to tell new grads that the drug book shouldn't be followed because common sense supersedes research... I would hope that any new grads reading this post would have the common sense to not listen.
    spectrabrite likes this.
  9. Visit  BrandonLPN profile page
    0
    So you're saying we should wake half the floor up at 5 or 6 in the morning to give them a synthroid? Why? We check thyroid levels. How we are giving it is working. Im sorry, but for a new grad to come in and say the nurses there have been doing it wrong for years is a little offensive. (not saying the OP did this)
  10. Visit  BrandonLPN profile page
    0
    Quote from sarrah
    Nor do I find it wise or ethical for you to tell new grads that the drug book shouldn't be followed because common sense supersedes research... I would hope that any new grads reading this post would have the common sense to not listen.
    You're taking it out of context. I never said the drug book should be disregarded. I use it a lot myself. But following it's recommendations without question isn't always practical. The book also says to crush and give each pill separately when through a tube. This is impractical, too.
  11. Visit  SL2014 profile page
    1
    Yes, you wake them up 30 minutes before breakfast. And yes, the nurses that have been doing it for years are wrong, this is what we call "evidence based research" and second, it takes a month for the thyroid levels to change in the blood but symptoms of too high or too low levels vary from day to day. It easy to see that you are unwilling to change your practice because an LPN with 9 months of education and 3 years experience knows more about a drug than the people who crated it, this is the mentality that impedes improving patient outcomes.
    spectrabrite likes this.
  12. Visit  SL2014 profile page
    0
    We have obviously gotten off of topic from the original post, if you would like to discuss this further you can private message me.
  13. Visit  BrandonLPN profile page
    0
    All right, I'll just add one more thing. I said our synthroids are *scheduled* at 8am. Which means the doctor obviously is aware and is fine with it. Please understand that the 3rd shift LPN has 80 or 90 residents. "30 minutes before breakfast" is patently impossible. To wake up the perhaps 30 residents on synthroid so early would risks of falls and interfere with the or quality of life. If you can come up with a logistically possible way to administer this med the way you think ot should be, I'm all ears.

Must Read Topics


Need Help Searching For Someone's Comment? Enter your keywords in the box below and we will display any comment that matches your keywords.



Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close